Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 27, 2017, 1:31 AM CDT for Bastrop County, Hays County, Travis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2017, 1:31 AM CDT (06:31 UTC)
- Expired
- Aug 27, 2017, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bastrop County, TX, Hays County, TX, Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WGUS54 KEWX 270631
FFWEWX
TXC021-209-453-271000-
/O.NEW.KEWX.FF.W.0025.170827T0631Z-170827T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
131 AM CDT SUN AUG 27 2017
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Central Hays County in south central Texas...
Travis County in south central Texas...
Northwestern Bastrop County in south central Texas...
* Until 500 AM CDT
* At 127 AM CDT, Doppler radar indicated a band of heavy rain
rotating west into eastern Travis county and northeastern Hays
county. Rainfall rates of 1 to 2 inches are indicated with this
band. This band will continue to rotate across those counties. Up
to 8 inches of rain have already fallen. Run off will be rapid and
renewed flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Austin, Pflugerville, Kyle, Buda, Elgin, Wimberley, Tanglewood
Forest, Austin Bergstrom Int Ap, Windemere, Manor, Bee Cave, West
Lake Hills, Woodcreek, Rollingwood, Mustang Ridge, Niederwald, Bear
Creek, Barton Creek, Shady Hollow and Onion Creek.
Additional rainfall amounts of 3 to 6 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3049 9758 3038 9729 3007 9765 3007 9766
3002 9772 3007 9779 2992 9803 2998 9819
3024 9801 3044 9776
$$
CP3 follow-up statements
489
WGUS74 KEWX 270753
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
253 AM CDT SUN AUG 27 2017
TXC021-209-453-271000-
/O.CON.KEWX.FF.W.0025.000000T0000Z-170827T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-Bastrop TX-
253 AM CDT SUN AUG 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL HAYS...TRAVIS AND NORTHWESTERN BASTROP COUNTIES...
At 249 AM CDT, Doppler radar indicated heavy rain along a Kyle to
Wyldwood line where rainfall rates of one inch per hour were noted,
with light to moderate rains elsewhere in the warned area. Up to 9
inches of rain have fallen in the warned area. Rivers and streams
are running high with some out of banks or in flood. This heavy rain
will aggravate the flooding overnight.
Some locations that will experience flooding include...
Austin, Pflugerville, Kyle, Buda, Elgin, Wimberley, Tanglewood
Forest, Austin Bergstrom Int Ap, Windemere, Manor, Bee Cave, West
Lake Hills, Woodcreek, Rollingwood, Mustang Ridge, Niederwald, Bear
Creek, Barton Creek, Shady Hollow and Onion Creek.
Additional rainfall amounts of 3 to 6 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3049 9758 3038 9729 3007 9765 3007 9766
3002 9772 3007 9779 2992 9803 2998 9819
3024 9801 3044 9776
$$
CP591
WGUS74 KEWX 270853
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
353 AM CDT SUN AUG 27 2017
TXC021-209-453-271000-
/O.CON.KEWX.FF.W.0025.000000T0000Z-170827T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-Bastrop TX-
353 AM CDT SUN AUG 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL HAYS...TRAVIS AND NORTHWESTERN BASTROP COUNTIES...
At 351 AM CDT, Doppler radar indicated light to moderate rain across
the warned area. Up to 10 inches of rain have fallen in the warned
area. Rivers and streams are running high with some out of banks or
in flood. This heavy rain will aggravate the flooding early this
morning.
Some locations that will experience flooding include...
Austin, Pflugerville, Kyle, Buda, Elgin, Wimberley, Tanglewood
Forest, Austin Bergstrom Int Ap, Windemere, Manor, Bee Cave, West
Lake Hills, Woodcreek, Rollingwood, Mustang Ridge, Niederwald, Bear
Creek, Barton Creek, Shady Hollow and Onion Creek.
Additional rainfall amounts of 1 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3049 9758 3038 9729 3007 9765 3007 9766
3002 9772 3007 9779 2992 9803 2998 9819
3024 9801 3044 9776
$$
CP358
WGUS74 KEWX 271000
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
500 AM CDT SUN AUG 27 2017
TXC021-209-453-271007-
/O.EXP.KEWX.FF.W.0025.000000T0000Z-170827T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-Bastrop TX-
500 AM CDT SUN AUG 27 2017
...THE FLASH FLOOD WARNING FOR CENTRAL HAYS...TRAVIS AND NORTHWESTERN
BASTROP COUNTIES WILL EXPIRE AT 500 AM CDT...
At 455 AM CDT, only light to moderate rains continued across the
warned area. Flash flooding is currently no longer expected to pose
a threat. However, some rivers and streams continued to run high and
out of banks or in flood. Please continue to heed any remaining road
closures.
LAT...LON 3049 9758 3038 9729 3007 9765 3007 9766
3002 9772 3007 9779 2992 9803 2998 9819
3024 9801 3044 9776
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:05 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 27, 12:05 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1205 AM CDT Sun Aug 27 2017 .AVIATION... The center of Harvey is located 70 miles SSE of KAUS and 70 miles E of KSAT. Bands of rain with possibly isolated thunderstorms will continue to rotate around the center as it meanders slowly in the same general area overnight through Sunday night. Have kept -RA at KAUS, KSAT, KSSF through the forecast period, although could be brief rain-free periods. IFR/MVFR CIGs/VSBYs will prevail most areas. Cyclonic winds of 20 to 35 KTs with gusts up to 45 KTs are expected overnight into Sunday, then winds will slowly decrease on Sunday into Sunday night as Harvey weakens. Nly winds will prevail at KAUS, KSAT, KSSF. West of a KJCT to KCOT line, VFR skies and Nly winds 5 to 20 KTs will prevail. && .PREV DISCUSSION... /ISSUED 432 PM CDT Sat Aug 26 2017/ .SHORT TERM (Tonight through Sunday Night)... Tropical Storm Harvey nearly stationary over Dewitt county. Moderate to heavy rainbands associated with Harvey continue to push rain rates of 1 to 3 inches per hour along and east of Interstate 35. New rainfall amounts of 2 to 4 inches are possible through late tonight over areas that have already recorded 3 to 8 inches the past 12 hours. Harvey is also producing 20 to 30 mph sustained winds with up to 50 mph wind gusts as of 4 PM CDT, especially, along and east of the I-35 corridor. The winds will decrease this evening as Harvey continues to loose intensity. However, rain will continue to move onshore (rainbands) and fall over almost same areas for next several days, as Harvey is forecast to hardly move off from southeast Texas. The main weather hazard for the area and especially areas east of Interstate 35 and Interstate 37 will be flash flooding and river flooding from now until at least the middle of next week. KEY MESSAGING POINTS: 1) A life-threatening and catastrophic heavy rainfall event is expected east of I-35 and I-37. Radar estimates of 3 to 8 inches have fallen last night through this afternoon near and east of a Austin to Cuero line. 2) Additional rainfall amounts of 10-20 inches are expected east of I-35 and I-37 this afternoon through at least Wednesday. Isolated higher totals up to 30 inches are possible in this area. 3) 8-12 inches in Austin metro with locally higher amounts through at least Wednesday. 4) 5-10 inches in San Antonio metro with locally higher amounts through at least Wednesday. 5) 1-4 inches across the eastern Hill Country through at least Wednesday. 6) Catastrophic main stem river flooding lasting throughout next week is likely east of I-35 and I-37 in the Colorado, Guadalupe, and San Antonio river basins. 40-50 mph wind gusts in Tropical Storm Warning through this evening. 30-40 mph gusts elsewhere. 7) There is an isolated risk for tornadoes east of a I-35 and I-37 through Sunday. These small tornadoes are typically very fast moving and short-lived. .LONG TERM (Monday through Saturday)... Harvey will remain across the area for the next several days as upper level short-waves drop from the central plains into the Ohio Valley on Sunday through Tuesday. In the mean time, Harvey is expected to linger around the southeast counties of South Central Texas or even push closer to the coast before slightly moves to the northeast late Tuesday into Wednesday, thanks to an upper level ridge over the desert southwest expected to move to the east. Unfortunately, the upper level short-wave pattern across the upper Great Lakes/Middle Mississippi Valley is expected to hold back Harvey's moisture across the northeast of South Central Texas through late Friday. It will definitely be a wet period across portions of South Central Texas for the next several days. Please, continue to monitor closely the National Hurricane Center (www.nhc.noaa.gov) and the Austin/San Antonio Weather Forecast Service Office (www.weather.gov/sanantonio) websites for updated information about Harvey and its impacts. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 76 70 79 70 / 100 90 60 60 40 Austin Bergstrom Intl Airport 72 77 70 78 70 / 100 90 60 60 40 New Braunfels Muni Airport 71 77 71 79 70 / 100 80 70 60 40 Burnet Muni Airport 70 76 69 80 68 / 80 80 40 30 20 Del Rio Intl Airport 74 89 72 91 72 / 20 20 10 10 - Georgetown Muni Airport 70 75 69 79 68 / 100 90 50 50 30 Hondo Muni Airport 72 81 71 83 70 / 60 60 40 30 20 San Marcos Muni Airport 71 75 70 77 70 / 100 80 70 60 40 La Grange - Fayette Regional 74 78 72 78 72 / 100 90 80 70 70 San Antonio Intl Airport 71 78 72 80 70 / 90 80 60 60 40 Stinson Muni Airport 73 79 72 81 71 / 80 80 60 60 40 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for the following counties: Atascosa...Bastrop...Bexar...Blanco...Caldwell...Comal... De Witt...Fayette...Gonzales...Guadalupe...Hays...Karnes... Kendall...Lavaca...Lee...Travis...Williamson...Wilson. Tropical Storm Warning for the following counties: Atascosa... Bastrop...Bexar...Caldwell...Comal...De Witt...Fayette...Gonzales... Guadalupe...Hays...Karnes...Lavaca...Wilson. Wind Advisory until 7 AM CDT Sunday for the following counties: Lee...Travis...Williamson. && Aviation...04 Synoptic/Grids...LH/Hampshire Public Service/Data Collection...YB Hydrology...Allen DSS...TB3
Hazardous weather outlook, Aug 26, 4:49 PM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 449 PM CDT Sat Aug 26 2017 TXZ171>173-183>194-202>209-217>225-228-272200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 449 PM CDT Sat Aug 26 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Tropical Storm Harvey will continue to slowly move across the southeastern portions of South Central Texas through the period. Widespread heavy rainfall capable of producing river and flash flooding will occur well to the north and east of Harvey circulation. This is a life-threatening and catastrophic heavy rainfall event for areas east of I-35 and I-37. A Tropical Storm Warning is in effect for winds of 35 to 50 mph across Atascosa, Bastrop, Bexar, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca, and Wilson Counties. A Wind Advisory is in effect for Bandera, Blanco, Frio, Kendall, Lee, Medina, Travis, and Williamson Counties for winds of 25 to 35 mph with gusts to 40 mph in the stronger rainbands through this evening. A Flash Flood Watch is in effect through Wednesday evening for counties along and east of a line from Georgetown to Comfort to Jourdanton. There is a low risk of brief tornadoes east of I-35 and I-37 through late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Flash Flood Watch is in effect through Wednesday evening for counties along and east of a line from Georgetown to Comfort to Jourdanton. Life-threatening and catastrophic river and flash flooding appears imminent for much of South Central Texas, specifically for areas along and east of the I-35 and I-37 corridors. Additional rainfall amounts through Wednesday of 10 to 20 inches are expected east of I-35 and I-37 with isolated totals in excess of 30 inches possible. Devastating river flooding lasting throughout next week is likely east of I-35 and I-37 in the Colorado, Guadalupe, and San Antonio river basins. 8-12 inches are expected in the Austin metro with locally higher amounts through at least Wednesday. Also, 5-10 inches are expected in the San Antonio metro with locally higher amounts through at least Wednesday. 1-4 inches are expected across the eastern Hill Country through at least Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be encouraged over the next several days as Harvey evolves.
In the hours before
Local storm report, Aug 26, 11:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM FLASH FLOOD 7 SSE LOCKHART 29.79N 97.64W
08/26/2017 CALDWELL TX EMERGENCY MNGR
EM REPORTING MULTIPLE WATER RESCUES, 100 LOW
WATER CROSSINGS CLOSED. LYTTON SPRINGS
BARRICADES HAVE BEEN BLOWN DOWN BY WIND.
&&
YBLocal storm report, Aug 26, 11:58 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM FLASH FLOOD 1 NE SMITHVILLE 30.02N 97.15W
08/26/2017 BASTROP TX EMERGENCY MNGR
EASTBOUND LANES CLOSED ON HWY 71 AT
SMITHVILLE.
&&
YBLocal storm report, Aug 27, 1:11 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
111 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD 1 SE SMITHVILLE 30.00N 97.15W
08/27/2017 BASTROP TX EMERGENCY MNGR
EM REPORTS WATER RESCUE.
&&
YBLocal storm report, Aug 27, 1:14 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
114 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM FLASH FLOOD 1 NW SMITHVILLE 30.02N 97.17W
08/27/2017 BASTROP TX EMERGENCY MNGR
EM REPORTING WATER RESCUE, SEVERAL
RESIDENCES TRAPPED.
&&
YBLocal storm report, Aug 27, 1:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
115 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD 1 ESE SMITHVILLE 30.00N 97.15W
08/27/2017 BASTROP TX EMERGENCY MNGR
EM REPORTING WATER RESCUE.
&&
YBLocal storm report, Aug 27, 1:24 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
124 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM TROPICAL STORM 1 SSW SUNSET VALLEY 30.21N 97.82W
08/27/2017 TRAVIS TX PUBLIC
TREE DOWN REPORTED VIA SOCIAL MEDIA.
&&
YBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:48 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette, Guadalupe, Hays, Lee | 8 hr |
| Aug 26, 10:07 PM CDT | Areal Flood Advisory | EWX | Hays, Travis | 7 hr |
| Aug 27, 4:47 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette, Lee | 25 hr |
| Aug 27, 4:20 PM CDT | Wind Advisory | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, Fayette and 7 more | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.